A 53-year-old man with Crohn's disease treated with adalimumab was hospitalised with abdominal pain, fatigue, fever and chills. CT scan of the abdomen showed chronic thickening of the terminal ileum and cecum and new-onset ascites. Further studies revealed weakly positive urine and serum histoplasma antigen. Laparoscopy revealed metastatic caking of the omentum and abdominal wall; peritoneal biopsy demonstrated organisms morphologically consistent with Histoplasma capsulatum No dissemination outside of the peritoneal cavity was evident. The patient completed 2 weeks of liposomal amphotericin B followed by oral itraconazole for 1 year. Adalimumab therapy was held for 10 weeks, then restarted. Presenting symptoms resolved following initiation of antifungal therapy. Follow-up MRI of his abdomen demonstrated resolution of ascites. To our knowledge, this is the first reported case of histoplasmosis presenting as peritonitis in a patient with Crohn's disease receiving antitumour necrosis factor-alpha (TNF-α) therapy. Many clinicians are aware that patients receiving anti-TNF-α therapy are at increased risk for histoplasmosis, but may fail to consider the diagnosis in the absence of lung involvement.
Keywords: crohn’s disease; drugs: gastrointestinal system; gastroenterology; infection (gastroenterology); inflammatory bowel disease.
© BMJ Publishing Group Ltd (unless otherwise stated in the text of the article) 2018. All rights reserved. No commercial use is permitted unless otherwise expressly granted.